Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Binghamton, NY

May 1, 1997Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 1997, 4:16 PM EDT for Luzerne County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 1997, 4:16 PM EDT (20:16 UTC)
Expired
May 1, 1997, 5:00 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 1997-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 1997-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 012018 RRA
SVRBGM
PAC079-012100-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 PM EDT THU MAY 1 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST PENNSYLVANIA
 
   ...LUZERNE COUNTY
 
DOPPLER RADAR INDICATED A THUNDERSTORM WITH HAIL AND WINDS IN EXCEES OF
58 MPH IN WESTERN LUZERNE COUNTY JUST NORTH OF SHICKSHINNY. THIS STORM
WILL MOVE NORTHEAST TO NEAR DALLAS BY 430 PM...AND EXETER AND AVOCA BY
445 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEjAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
JSW/MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:34 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 1, 2:34 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT THU MAY 01 1997

CONVECTIVE TRENDS FINALLY WENT IN LINE W/ ADAP DATA AND REFOCUSED
ACROSS NY CTYS INSTEAD OF PA. INTERESTING THAT ETA FRONTOGENETIC
FORCING IS STGEST ALONG NRN PTNS OF FNT (NY). MGNL INSTAB STILL LIMITING
FACTOR W/ STG STRT LINE WNDS MAIN THREAT.

WEAK IMPULSE EARLIER SHOWN IN WATER VAPOR IMAGERY TRACKING ALONG TROF
HAS LIFTED N INTO NY ATTM...ALTHO DIFFICULT TO DETECT. STREAMILINES
SHOW TROF MAY BE ON THE MOVE AGN IN THE WAKE OF THE IMPULSE. WL NEED TO
BREAK ZONES OUT W TO E FOR CONV DVLPMENT THIS EVE AS WELL AS 2ND DAY
SYS.

STG GRAD WNDS HAV YET TO MATERIALZE IN WRN AREAS AND WHILE POST FROPA
GUSTS WL BE WELL INTO THE 30S WL ALLOW ADV TO EXPIRE AS MIXING POT
SUBSIDES.

STG CAA TNT W/ LOW CLDS THRU MIDNT. REMAINING LGT PCPN WL END AS
NGM/ETA MDL SNDGS BOTH SHOW DRYING IN LL. WL CALL FOR SOME CLRING AFT
MIDNT.

SIMILAR TYPE SYS APPROACHES FRI NT. BEST ISENTROPIC LIFT IS N AND W OF
AREA AS WRM FNT APPROACHES OVERNT. WL BIAS TIMING AND POPS FM W TO E.
CONT THERMAL AND DIFF VORT ADV INTO SAT WL ALLOW FOR HIGH POPS THO BLO
ADVERTISED.

ZONES GONE.

.BGM...NONE.

PB

In the hours before

Special weather statement, May 1, 11:27 AM EDT, 4 hours 49 minutes before
NYZ009-015>018-022>025-012100-

SPECIAL WEATHER STATEMENT - WIND ADVISORY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT THU MAY 1 1997

...THE NATIONAL WEATHER SERVICE CONTINUES A WIND ADVISORY
THIS AFTERNOON FOR THE CENTRAL SOUTHERN TIER...FINGER LAKES AND
NORTHERN ONEIDA COUNTY.

STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH
CAN BE EXPECTED TODAY.  THE WINDS WILL STEADILY INCREASE THIS AFTERNOON
AND SHIFT FROM A SOUTH TO SOUTHWESTELY DIRECTION.

THE STRONG WINDS COULD RESULT IN SOME DOWNED TREE LIMBS AND POWER
OUTAGES...AND MAY ALSO BE A HAZARD FOR MOTORISTS TRAVELING IN HIGH
PROFILE VEHICLES.

THESE WINDS ARE ASSOCIATED WITH A STRONG STORM SYSTEM MOVING THROJUGH
SOUTHERN ONTARIO TODAY.  A COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM
WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR UPDATES.

PB
Special weather statement, May 1, 11:30 AM EDT, 4 hours 46 minutes before
NYZ009-015>018-022>025-012100-

SPECIAL WEATHER STATEMENT - WIND ADVISORY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT THU MAY 1 1997

...THE NATIONAL WEATHER SERVICE CONTINUES A WIND ADVISORY
THIS AFTERNOON FOR THE CENTRAL SOUTHERN TIER...FINGER LAKES AND
NORTHERN ONEIDA COUNTY.

STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH
CAN BE EXPECTED TODAY.  THE WINDS WILL STEADILY INCREASE THIS AFTERNOON
AND SHIFT FROM A SOUTH TO SOUTHWESTELY DIRECTION.

THE STRONG WINDS COULD RESULT IN SOME DOWNED TREE LIMBS AND POWER
OUTAGES...AND MAY ALSO BE A HAZARD FOR MOTORISTS TRAVELING IN HIGH
PROFILE VEHICLES.

THESE WINDS ARE ASSOCIATED WITH A STRONG STORM SYSTEM MOVING THROUGH
SOUTHERN ONTARIO TODAY.  A COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM
WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR UPDATES.

PB
Special weather statement, May 1, 11:45 AM EDT, 4 hours 31 minutes before
NYZ009-018-036-037-044>046-055>057-062-
PAZ038>040-043-044-047-048-012200-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL
NATIONAL WEATHER SERVICE BINGHAMTON NY
1145 AM EDT THU MAY 1 1997

...STRONG GUSTY WINDS POSSIBLE IN THUNDERSTORMS TODAY...

A COLD FRONT WILL MOVE ACROSS THE TWO STATE AREA THIS AFTERNOON WITH
THUNDERSTORMS DEVELOPING AHEAD OF IT. STRONG WINDS MAY ACCOMPANY THE
THUNDERSTORMS...ESPECIALY ACROSS THE SUSQUEHANNA REGION...WESTERN
CATSKILLS AND NORTHEAST PENNSYLVANIA. WINDS IN THUNDERSTORMS MAY EXCEED
50 MPH WITH HEAVY DOWNPOURS AND SMALL HAIL.

THE THUNDERSTORMS THAT DEVELOP EARLY THIS AFTERNOON WILL MOVE EAST OF
THE CATSKILLS AND POCONOS BY THIS EVENING FOLLOWED BY SHARPLY COLDER
AIR OVERNIGHT.

IF YOU WILL BE OUTSIDE TODAY...BE ON THE LOOKOUT FOR THREATENING
WEATHER. GET INSIDE TO A SAFE PLACE QUICKLY IF THUNDERSTORMS APPROACH
YOUR AREA.

THE NATIONAL WEATHER SERVICE WILL MONITOR TODAYS WEATHER SITUATION
CLOSELY AND ISSUE WATCHES OR WARNINGS IF NEEDED. SHORT TERM FORECASTS
WILL DETAIL THE MOVEMENT OF THUNDERSTORMS WHICH DEVELOP.

FOR THE LATEST UPDATES...MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF LOCAL WEATHER INFORMATION...OR VISIT OUR INTERNET HOME PAGE
AT HTTP://SAC/WBGM.NOAA.GOV/

PB
Special weather statement, May 1, 11:51 AM EDT, 4 hours 25 minutes before
NYZ009-018-036-037-044>046-055>057-062-
PAZ038>040-043-044-047-048-012200-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL
NATIONAL WEATHER SERVICE BINGHAMTON NY
1145 AM EDT THU MAY 1 1997

...STRONG GUSTY WINDS POSSIBLE IN THUNDERSTORMS TODAY...

A COLD FRONT WILL MOVE ACROSS THE TWO STATE AREA THIS AFTERNOON WITH
THUNDERSTORMS DEVELOPING AHEAD OF IT. STRONG WINDS MAY ACCOMPANY THE
THUNDERSTORMS...ESPECIALY ACROSS THE SUSQUEHANNA REGION...WESTERN
CATSKILLS AND NORTHEAST PENNSYLVANIA. WINDS IN THUNDERSTORMS MAY EXCEED
50 MPH WITH HEAVY DOWNPOURS AND SMALL HAIL.

THE THUNDERSTORMS THAT DEVELOP EARLY THIS AFTERNOON WILL MOVE EAST OF
THE CATSKILLS AND POCONOS BY THIS EVENING FOLLOWED BY SHARPLY COLDER
AIR OVERNIGHT.

IF YOU WILL BE OUTSIDE TODAY...BE ON THE LOOKOUT FOR THREATENING
WEATHER. GET INSIDE TO A SAFE PLACE QUICKLY IF THUNDERSTORMS APPROACH
YOUR AREA.

THE NATIONAL WEATHER SERVICE WILL MONITOR TODAYS WEATHER SITUATION
CLOSELY AND ISSUE WATCHES OR WARNINGS IF NEEDED. SHORT TERM FORECASTS
WILL DETAIL THE MOVEMENT OF THUNDERSTORMS WHICH DEVELOP.

FOR THE LATEST UPDATES...MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF LOCAL WEATHER INFORMATION...OR VISIT OUR INTERNET HOME PAGE
AT HTTP://SAC/WBGM.NOAA.GOV/

PB
Special weather statement, May 1, 3:53 PM EDT, 23 minutes before
NYZ057-062-PAZ044-047-048-040-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT THU MAY 01 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES:

DELAWARE NY...
SULLIVAN NY...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
WAYNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
1000 PM EDT.

JSW
Special weather statement, May 1, 3:55 PM EDT, 21 minutes before
NYZ057-062-PAZ044-047-048-040-020200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT THU MAY 01 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES:

DELAWARE NY...
SULLIVAN NY...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
WAYNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
1000 PM EDT.

JSW

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.